Surgical operations are necessarily followed by pain, often requiring for its relief the administration of morphine or other narcotic drugs. In varying degree, distention, nausea and vomiting occur so regularly after abdominal procedures, particularly after operations on the upper part of the abdomen, that one tends to accept them as inevitable consequences of laparotomy. The effect of opiates on the tone and function of the gastro-intestinal tract is, therefore, an important consideration in the management of patients during the postoperative period, especially on those occasions when signs of inhibitive (paralytic) ileus become prominent.
Other factors may influence the degree of distention or the incidence or severity of nausea and vomiting. Among these are cathartics, drugs acting on smooth muscle, enemas, and intubation of the upper reaches of the alimentary canal.
The work presented here divides itself into two main parts. The first is concerned with a series of postoperative cases
PAINE JR, CARLSON HA, WANGENSTEEN OH. THE POSTOPERATIVE CONTROL OF DISTENTION, NAUSEA AND VOMITING: A CLINICAL STUDY WITH REFERENCE TO THE EMPLOYMENT OF NARCOTICS, CATHARTICS, AND NASAL CATHETER SUCTION-SIPHONAGE. JAMA. 1933;100(24):1910–1917. doi:10.1001/jama.1933.02740240006002
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: